Hyperthyroidism In Teenagers
Hyperthyroidism, also known as Graves' disease, can occur in people of any age, but when it occurs in teens, it's more common in teenage girls than teen boys 1. If you suspect your teen might have a thyroid condition, take her to her doctor for testing as early as possible so she can get prompt treatment.
The thyroid is a gland at the base of the front of the throat. This gland is butterfly-shaped and secretes the hormones T3 and T4. Hyperthyroidism occurs when too much of these hormones are secrete, according to KidsHealth.
Causes of Hyperthyroidism
Hyperthyroidism is essentially caused by a confused immune system. Instead of protecting the body, the immune system attacks tissue or cells. If the immune system attacks the thyroid gland, it can cause the gland to secrete too much T3 and T4 hormones. This excess of hormone causes hyperthyroidism.
Hyperthyroidism has many symptoms 1. Because these symptoms can also be symptoms of other problems or conditions, take your child for blood work and a physical, if you suspect hyperthyroidism. Some common symptoms are a rapid or pounding heartbeat, always feeling hot even when it's not that warm, insomnia and trouble concentrating. Your teen might also complain of diarrhea. Another common symptom of hyperthyroidism is excessive energy, mixed with periods of unexplained fatigue.
According to Cincinnati Children's Hospital, hyperthyroidism has a few possible treatments 1. Most commonly, an anti-thyroid medication will be given to your teen, which he might end up taking for life. If your teen doesn't respond well to medication, radiation treatments might decrease the amount of work the thyroid does. This is given to teens in the form or radioactive iodine treatments. In some cases, surgery to remove all or part of the thyroid might also be necessary.
If your teen has been prescribed medication for hyperthyroidism, it can take a bit of tweaking to get the dosage right. If you notice any of the following symptoms while your teen is taking anti-thyroid medication, alert her doctor. Losing weight, being constantly hungry or complaining of odd menstrual cycles can be a sign of a medication dosage problem. In addition, cold skin, fatigue and constipation can also be signs of a problem.
- Duncan Smith/Stockbyte/Getty Images